Format

Send to

Choose Destination
J Refract Surg. 2018 May 1;34(5):351-353. doi: 10.3928/1081597X-20171031-02.

Bilateral Keratoconus Induced by Secondary Hypothyroidism After Radioactive Iodine Therapy.

Abstract

PURPOSE:

To present a case of new-onset, bilateral, rapidly progressive keratoconus induced by secondary hypothyroidism after radioactive iodine therapy during the sixth decade of life that was successfully treated with corneal cross-linking.

METHODS:

Case report and literature review.

RESULTS:

A 53-year-old woman with no ocular complaints but with a history of Graves' disease and thyrotoxicosis was treated with radioactive iodine therapy and oral levothyroxine for secondary acquired hypothyroidism 3 years prior. Initially, uncorrected distance visual acuity (UDVA) was 20/40 and corrected distance visual acuity (CDVA) was 20/25 in both eyes. Over the following 3 years, the patient developed worsening UDVA and CDVA, with increasing manifest astigmatism of greater than 7.00 diopters (D) in the right eye and 4.75 D in the left eye, with corneal thinning and focal steepening and was diagnosed as having bilateral progressive keratoconus. The patient underwent sequential corneal cross-linking with resultant postoperative CDVA of 20/20 and reduced maximum keratometry and manifest astigmatism in both eyes. The patient's thyroid levels were within normal limits throughout the clinical course.

CONCLUSIONS:

This case provides evidence of the relationship between keratoconus development and thyroid gland dysfunction. The pathophysiology of this relationship has yet to be completely elucidated, but elevated levels of thyroxine in the aqueous humor and tear film and thyroxine receptors in the cornea likely play a role. Screening topographies for patients with thyroid gland dysfunction may be of value for these higher risk patients. [J Refract Surg. 2018;34(5):351-353.].

PMID:
29738593
DOI:
10.3928/1081597X-20171031-02
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for SLACK Incorporated.
Loading ...
Support Center